Question 1 · Hard
A 48-year-old woman with bipolar I disorder has been stable on lithium for 6 years, with levels of 0.6-0.8 mEq/L. Two weeks ago a physician started hydrochlorothiazide for hypertension. She now has vomiting, diarrhoea, coarse tremor, slurred speech and an unsteady gait. Serum lithium 2.1 mEq/L, creatinine 1.0 mg/dL. What is the mechanism of her toxicity?
- ADisplacement of lithium from plasma proteins
- BIncreased absorption of lithium from the small intestine
- CMore lithium reabsorbed in the proximal tubule
- DSlower hepatic metabolism of lithium
Show answerHide answer
Answer: C · More lithium reabsorbed in the proximal tubule
Her features are lithium toxicity. Thiazides cause sodium loss, and the kidney responds by reabsorbing more sodium in the proximal tubule; lithium is handled like sodium there, so lithium clearance falls and the level rises. NSAIDs and ACE inhibitors raise lithium levels in a similar way, and dehydration from vomiting worsens it. Lithium is stopped, fluids are given, and haemodialysis is considered for severe neurological toxicity or poor renal function.
- A: Lithium does not bind plasma proteins.
- B: Lithium is almost completely absorbed already; thiazides do not change this.
- D: Lithium is not metabolised by the liver; it is excreted unchanged by the kidney.